Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 6, NWS Anchorage, AK

January 28, 2009

NWS Anchorage, AK issued this blizzard warning at Jan 28, 2009, 5:09 AM AKST. It took effect at Jan 28, 2009, 3:00 PM AKST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2009, 5:09 AM AKST (14:09 UTC)
In effect from
Jan 28, 2009, 3:00 PM AKST
Expired
Jan 28, 2009, 6:46 PM AKST
In force
4 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 281409
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
509 AM AKST WED JAN 28 2009

AKZ185-290315-
/X.UPG.PAFC.BZ.A.0006.090129T0000Z-090129T1200Z/
/X.NEW.PAFC.BZ.W.0006.090129T0000Z-090129T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
509 AM AKST WED JAN 28 2009

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
AKST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
AKST THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS
WILL BRING STRONG NORTHERLY WINDS TO DUTCH HARBOR THIS AFTERNOON. COLDER
TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW. WINDS WILL BE
35 TO 45 MPH AND CAUSE BLOWING SNOW TO REDUCE VISIBILITIES TO LESS
THAN ONE QUARTER MILE AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ181-290315-
/X.NEW.PAFC.BZ.A.0007.090129T0600Z-090130T0000Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
509 AM AKST WED JAN 28 2009

...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON. 

THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS
WILL BRING STRONG NORTHERLY WINDS TO THE ALASKA PENINSULA THIS EVENING.
COLDER TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW.
WINDS ARE EXPECTED BE 25 TO 30 MPH AND BLOWING SNOW MAY POSSIBLY REDUCE
VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK42 PAFC 290109
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
409 PM AKST WED JAN 28 2009

AKZ181-290215-
/X.CAN.PAFC.BZ.A.0007.090129T0600Z-090130T0000Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
409 PM AKST WED JAN 28 2009

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 

BLIZZARD WATCH HAS BEEN CANCELLED. SNOW AND BLOWING SNOW ARE STILL
EXPECTED...BUT WILL REMAIN BELOW BLIZZARD CRITERIA.

$$

AKZ185-291200-
/X.CON.PAFC.BZ.W.0006.000000T0000Z-090129T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
409 PM AKST WED JAN 28 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST THURSDAY. 

THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS
WILL BRING STRONG NORTHERLY WINDS TO DUTCH HARBOR INTO TONIGHT. COLDER
TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW. WINDS WILL
BE 35 TO 45 MPH AND CAUSE BLOWING SNOW TO REDUCE VISIBILITIES TO
LESS THAN ONE QUARTER MILE AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ155-291215-
/X.NEW.PAFC.WC.Y.0020.090129T0109Z-090130T0100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
409 PM AKST WED JAN 28 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM AKST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM AKST THURSDAY. 

COLD NORTHERLY WINDS CONTINUE TO FILTER INTO THE AREA. THESE WINDS
WILL SUPPORT WIND CHILLS IN THE 30 TO 40 BELOW ZERO RANGE WELL
INTO THE DAY TOMORROW.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWAK42 PAFC 290346
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
646 PM AKST WED JAN 28 2009

AKZ185-290500-
/X.CAN.PAFC.BZ.W.0006.000000T0000Z-090129T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
646 PM AKST WED JAN 28 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

THE BLIZZARD WARNING HAS BEEN CANCELLED. PERIODS OF SNOW AND
BLOWING SNOW WILL CONTINUE INTO TONIGHT...BUT NOT MEETING BLIZZARD CRITERIA.

$$

AKZ155-300100-
/X.CON.PAFC.WC.Y.0020.000000T0000Z-090130T0100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
646 PM AKST WED JAN 28 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THURSDAY.

COLD NORTHERLY WINDS CONTINUE TO FILTER INTO THE AREA. THESE
WINDS WILL SUPPORT WIND CHILLS IN THE 30 TO 40 BELOW ZERO RANGE
WELL INTO THE DAY TOMORROW.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 28, 5:00 AM AKST, 9 minutes earlier.

Area forecast discussion, Jan 28, 5:00 AM AKST, 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST WED JAN 28 2009

.ANALYSIS AND UPPER LEVELS...

MASSIVE UPPER LEVEL RIDGE OVER THE GULF THIS MORNING WITH AN EQUALLY
LARGE TROUGH OVER THE BERING. ANOTHER TROUGH IS MOVING RAPIDLY ACROSS
NORTHERN AK. AT THE SURFACE...LOW PRESSURE COVERS THE EASTERN
ALEUTIANS AND AKPEN WITH A CENTER SOUTH OF DUTCH HARBOR. OTHERWISE
HIGH PRESSURE COVERS THE WESTERN BERING AND EASTERN RUSSIA...INTERIOR
AK...AND THE EASTERN GULF.

.MODEL DISCUSSION...

MODELS ARE IN EXCELLENT AGREEMENT WITH A PATTERN CHANGE OVER THE NEXT
SEVERAL DAYS. THIS WILL REPLACE THE GULF RIDGE WITH A LOW HEADED
TOWARD PRINCE WILLIAM SOUND...WITH AN ACCOMPANYING LONG DURATION SNOW
EVENT FOR AREAS SOUTH AND EAST OF THE AK RANGE. THE FORECAST LEANS
TOWARD THE GFS SOLUTION.

.SHORT TERM FORECAST...

IN THE WEST...THE WESTERN AND CENTRAL ALEUTIANS WILL RECEIVE SNOW
SHOWERS AS THE RIDGE BUILDS OVERHEAD THROUGH THU...AND THEN SNOW AS A
SERIES OF LOWS MOVES ALONG THE ISLANDS JUST SOUTH OF THE CHAIN
THROUGH FRI. THE EASTERN ALEUTIANS INITIALLY WILL BE IN THE WARM
SECTOR TODAY...BUT WILL THEN CHANGE TO SNOW WITH BLIZZARD CONDITIONS
THIS AFTERNOON AND TONIGHT BEFORE CHANGING TO SNOW SHOWERS THU INTO
FRI.

FOR SOUTHWEST AK...AS THE LOW MOVES FROM SOUTH OF DUTCH HARBOR TO
PRINCE WILLIAM SOUND...SIGNIFICANT SNOWFALL WILL AFFECT MOST OF THE
AREA THROUGH THU. DRY CONDITIONS WILL BE LIMITED TO THE KUSKOKWIM
DELTA. THU EVENING THROUGH FRI AFTERNOON A TROUGH DIGGING ACROSS NW
AK WILL MOVE TO THE AK RANGE WITH ANOTHER ROUND OF SNOW
SHOWERS...THIS TIME FOR ALL OF SOUTHWEST AK.

SOUTH AND EAST OF THE AK RANGE...THE LOW MOVING TO PWS WILL BRING
WITH IT A MOIST SOUTHWEST FLOW ALOFT WITH NO INDICATIONS OF
DOWNSLOPING. THIS MEANS PLENTY OF SNOW FOR INTERIOR AREAS BEGINNING
TODAY AND CONTINUING THROUGH FRI MORNING WEST OF THE TALKEETNAS...AND
INTO SAT FOR AREAS EAST OF THE TALKEETNAS. RAIN WILL MIX WITH SNOW
ALONG THE COAST WED NIGHT.

.LONG TERM FORECAST...

BERING SEA EFFECT SNOW SHOWERS WILL PERIST THROUGH THE WEEKEND. A
SECOND LOW WILL ARRIVE IN NEAR PWS SUN NIGHT...BRINGING ANOTHER ROUND
OF SNOW TO SOUTHWEST AK FOR THE WEEKEND....AND TO SOUTH CENTRAL ON
SUN.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 185
         BLIZZARD WATCH 181
MARINE...GALE 150 155 160 170 171
HEAVY FREEZING SPRAY 140 160 165 179
FIRE WEATHER...NONE

DS JAN 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:00 PM AKSTGale WarningAFC36 hr
Jan 27, 5:10 PM AKSTGale WarningAFC11 hr
Jan 28, 2:28 AM AKSTBlizzard WatchAFC3 hr
Jan 28, 4:00 AM AKSTGale WarningAFC12 days
Jan 28, 4:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Jan 28, 4:00 AM AKSTSmall Craft AdvisoryAFC24 hr
Jan 28, 4:00 AM AKSTHeavy Freezing Spray WarningAFC37 hr
Jan 28, 4:00 AM AKSTHeavy Freezing Spray WarningAFC8 days
Jan 28, 5:09 AM AKSTBlizzard WatchAFC11 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.